Kentucky, 2003

Flash Flooding in Kentucky, February 15, 2003

February 15, 2003 · NWS LMK · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 15, 3:00 AM EST, 6 hours earlier.

Area forecast discussion, Feb 15, 3:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EST SAT FEB 15 2003

INTERESTING BUT MESSY FORECAST FOR THE UPCOMING WEEKEND.

AT 07Z...THE WARM FRONT SPLIT THE FORECAST AREA FROM NORTH TO SOUTH
WITH BULK OF THE RAIN ALONG AND NORTH OF THE FRONT. SOUTHERN
KENTUCKY RECEIVED 1.5 TO 2 INCHES OF RAIN YESTERDAY EVENING WITH A
COUPLE OF REPORTS OF MINOR FLOODING WHILE THE NORTHERN HALF OF THE
FORECAST AREA RECEIVED GENERALLY ONE HALF TO ONE INCH OF RAIN.

THE WARM FRONT SHOULD SAG SLOWLY SOUTH TODAY AS LOW PRESSURE MOVES
INTO THE LOWER MISSISSIPPI RIVER VALLEY. THUS...THE HEAVY RAINFALL
SHOULD SLIDE SOUTHWARD BACK INTO SOUTHERN KENTUCKY WHERE MARGINAL
CONVECTIVE INSTABILITY WILL BE PRESENT (DECREASING THETAE WITH
HEIGHT) THUS A CHANCE OF ELEVATED THUNDERSTORMS ARE IN ORDER FOR
THAT AREA TODAY AND THIS EVENING.

FURTHER NORTH...CONTINUED NORTHEAST FLOW ALOFT WILL ALLOW SURFACE
TEMPERATURES TO COOL TO JUST BELOW FREEZING BY THIS AFTERNOON ALONG
AND NORTH OF INTERSTATE 64...AND AROUND FREEZING ALONG THE WESTERN
KENTUCKY AND BLUEGRASS PARKWAYS LATE THIS AFTERNOON OR TOWARD
EVENING. THE COLD AIR IS RATHER SHALLOW...ONLY A COUPLE THOUSAND
FEET DEEP AS SHOWN ON THE THE ETA BUFKIT PROFILES...THUS THE WARM
AIR ALOFT WILL MELT ANY PRECIPITATION...LEADING TO A FREEZING RAIN
AND SLEET EVENT ACROSS THE NORTH HALF OF THE FORECAST AREA. THE
ENERGY METHOD OF PRECIP TYPE (BUFKIT) LEADS TO A PURE FREEZING RAIN
EVENT...HOWEVER MORE INCLINED TO THINK THERE WILL LIKELY BE SOME
SLEET MIXED IN.

THESE TRENDS WILL CONTINUE OVERNIGHT...WITH OCCASIONALLY FREEZING
RAIN...SLEET OR FREEZING DRIZZLE ACROSS THE NORTH. TEMPERATURES WILL
RANGE FROM THE MID 20S NORTH TO JUST ABOVE FREEZING IN THE SOUTH.
SOME SHELTERED LOCATIONS ACROSS THE SOUTH MAY SEE SPOTTY FREEZING
RAIN...BUT PREDOMINANTLY A LIQUID EVENT SOUTH HALF.

THE MODELS BEGIN TO DIVERGE AFTER 36 HOURS...WITH THE GFS FOCUSING
MORE OF THE ENERGY EAST OF THE APPALACHIAN MOUNTAINS...WHILE THE
PREFERRED ETA/UKMET/CANADIAN SOLUTION DEVELOPS SOMEWHAT OF A DOUBLE
BARRELED STRUCTURE...WITH A LOW IN THE TENNESSEE VALLEY. THE
PREFERRED SOLUTION WOULD LEAD TO MORE QPF ACROSS OUR FORECAST AREA
ON SUNDAY THAN THE GFS WOULD IMPLY...THUS A CONTINUED THREAT OF
FREEZING RAIN AND SLEET ACROSS THE NORTH...WHILE
AGAIN...PREDOMINANTLY RAIN ACROSS THE SOUTH.

LOCAL MM5 MODEL INDICATES A 36 HOUR QPF ACROSS THE SOUTHERN FORECAST
AREA RANGES FROM 2 TO NEAR 2.5 INCHES. WITH SATURATED GROUND ACROSS
THE SOUTH...AND POTENTIAL FOR A SIGNIFICANT AMOUNT OF ADDITIONAL
QPF...WILL ISSUE A FLOOD WATCH THROUGH SUNDAY FOR THOSE AREAS.

OVERALL...ACROSS THE NORTH HALF...THE PROBABILITY OF SIGNIFICANT
ICING WILL BE LOW BOTH TODAY AND TONIGHT...THUS WE WILL ISSUE A
WINTER WEATHER ADVISORY FOR THE NORTH HALF OF THE FORECAST AREA
THROUGH SUNDAY. HOWEVER...IF THE HEAVIER QPF OCCURS WE MAY NEED TO
UPGRADE THIS TO A WINTER STORM OR AN ICE WARNING ON THE DAY SHIFT IF
NECESSARY.

AS THE COLDER AIR ALOFT RUSHES IN AS THE LOW MOVES AWAY FROM THE
REGION SUNDAY NIGHT...THE PRECIPITATION SHOULD CHANGE FROM WEST TO
EAST FROM THE FREEZING RAIN/SLEET MIXTURE TO SNOW.  STILL TOO
EARLY TO TELL...BUT IF THE ETA MODEL PANS OUT...THE EVENT WOULD WIND
DOWN WITH AN INCH OR SO OF SNOW BEFORE ENDING BY DAYBREAK MONDAY.

THANKS SO MUCH TO ALL SURROUNDING OFFICES FOR GREAT COORDINATION
THIS MORNING.

.SDF...WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH SUNDAY
GENERALLY ALONG AND NORTH OF INTERSTATE 64.

WINTER WEATHER ADVISORY TONIGHT AND SUNDAY GENERALLY ALONG THE
WESTERN KENTUCKY AND BLUEGRASS PARKWAYS.

FLOOD WATCH THROUGH SUNDAY ACROSS THE SOUTHERN 1/3 OF FORECAST AREA.

VLD
Hazardous weather outlook, Feb 15, 5:00 AM EST, 4 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078
-081-082-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.
PERIODS OF RAIN WILL CONTINUE ACROSS THE OUTLOOK AREA THIS MORNING.
THEN AS COLDER AIR FLOWS INTO SOUTHERN INDIANA AND NORTHERN AND
CENTRAL KENTUCKY, THERE WILL BE THE POSSIBILITY OF SOME FREEZING
RAIN OR SLEET THIS AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE AND
MINOR FLOODING WILL BE POSSIBLE ESPECIALLY OVER THE SOUTHERN PORTION
OF THE STATE, HOWEVER NO MAJOR FLOODING PROBLEMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF RAIN...FREEZING RAIN...SLEET OR SNOW OF
LIGHT INTENSITY ON SUNDAY.

THIS WILL CREATE HAZARDOUS TRAVEL CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, AND WEATHER.GOV ON
THE INTERNET, FOR UPDATES ON THE ICE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RDC

The radar

The Louisville radar (KLVX), 31 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hardin

When
February 15, 9:00 AM EST to 10:00 AM EST
Where
Hardin County, Elizabeth Town
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Several automobiles were stranded in high water on Highway 62.

Flash Flood, Nelson

When
February 15, 9:15 AM EST to 10:00 AM EST
Where
Nelson County, New Haven
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Some creeks and streams were out of their banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344298, 5344299.